Pennsylvania, 2002

Winter Storm in Pennsylvania, March 25, 2002

March 25, 2002 · NWS PBZ · 4 events in 4 counties and zones

Another late-season winter storm spread between 4 and 6 inches of wet, heavy snow and sleet across portions of western Pennsylvania.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Another late-season winter storm spread between 4 and 6 inches of wet, heavy snow and sleet across portions of western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 25, 12:05 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 25, 12:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1205 PM EST MON MAR 25 2002

NOONTIME UPDATE FOR TEMPERATURES IN THE 50S AND 60S MOVING NORTHWARD
THROUGH WEST VIRGINIA...AND RAIN SHOWERS OVER SOUTHERN OHIO MOVING
EASTWARD INTO NORTHERN WEST VIRGINIA BY MID AFTERNOON. ALL RAIN AROUND
PITTSBURGH NOW. SEE SPECIAL WEATHER STATEMENT PER BURST OF SNOW AND
SLEET EXPECTED FOR NORTHERN COUNTIES THIS AFTERNOON. ...GIORDANO

.PBZ...
WV...WINTER WEATHER ADVISORY TIL 7 AM
            WVZ001-002.
MD...NONE.
OH...WINTER WEATHER ADVISORY TIL 7 PM
            OHZ040-041.
PA...WINTER STORM WARNING TIL 7 PM
            PAZ007>009-015-016.
     WINTER WEATHER ADVISORY TIL 7PM
            PAZ013-014-022-023.

In the hours before

Special weather statement, Mar 25, 11:35 AM EST, 1 hour 25 minutes before
OHZ040-041-PAZ007>009-013>016-020-022-023-251800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EST MON MAR 25 2002

...WINTER WEATHER UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE WILL BE A TWO TO
THREE HOUR PERIOD OF MODERATE TO HEAVY SNOW AND SLEET ACROSS THE
AREA THIS AFTERNOON. DURING THIS PERIOD...THERE CAN BE ACCUMULATIONS
OF UP TO 3 INCHES OF HEAVY WET SNOW AND SLEET. ROADS CAN BECOME
SLIPPERY AND VISIBILITIES WILL GO TO NEAR ZERO. TRAVELERS ARE URGED
TO USE EXTRA CAUTION.  ALSO BE CAREFUL NOT TO STRAIN YOURSELF
CLEARING THIS HEAVY WET SNOW.

JUST BEFORE NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
HEAVY WET SNOW AND SLEET COMING EASTWARD OUT OF EAST CENTRAL OHIO.
CANTON AKRON OHIO AIRPORT REPORTED HAVING OVER 3 INCHES OF HEAVY WET
SNOW. STAY TUNED FOR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Mercer

When
March 25, 1:00 PM EST to 6:00 PM EST
Where
Mercer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Storm, Clarion

When
March 25, 2:00 PM EST to 6:00 PM EST
Where
Clarion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
March 25, 2:00 PM EST to 6:00 PM EST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
March 25, 2:00 PM EST to 6:00 PM EST
Where
Forest forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286907, 5286908, 5286909, 5286910.